Log in
Asthma UK community forum
12,634 members18,350 posts

Asthma, and side effects of steroid inhalers.

I have recently been given a new inhaler, in the last month /month and half, I had been on fostair for quite a while. And recently been changed to symbicort. I have been having quite an upset stomach in the last couple of weeks. With constant burping, and indigestion. Also have developed a feeling like I've swallowed something and won't move from my throat, although there's nothing there, now I've been on omaperazole for ages for an hiatus hernia. Seems to much of a coincidence I've had this discomfort since been on the symbicort,🤔 what does everyone else think?

17 Replies
oldestnewest

All medications can have side effects, but how we react can be very individual. I am on Symbicort, and it has increased my muscle cramps, a well known side effect. From memory I think it can also give you a bit of hoarseness, but I am not totally sure. I don't get stomach symptoms from it, but others might. Have you checked what it says about side effects? And are you sure your digestive symptoms are not due to your hiatus hernia? Perhaps it would be worth for you to talk to your health provider?

1 like
Reply

Hiya not 100% sure to be honest if the indigestion and discomfort is down to use symbicort or my hiatus hernia. It's waiting and seeing now that I'm off the symbicort, but yes all the side effects are listed as probable on the paper with the inhaler. But keep getting an horrible feeling like I have food stuck in my throat and below although nothing there

Reply

Hi I changed from symbicort to duoresp spiromax and found this a much better inhaler ask your G P if you can try that I,m also on omaprezole

2 likes
Reply

Hi Linnet,

Can I suggest you see your GP about this and request a referral to a specialist. I've had similar symptoms to yours in the past (though not from taking symbicort) and was referred to a gastroenterologist to have it checked out. In my case it turned out to be oesophophagitis caused by oesophageal thrush deep in my oesophagus, but it could be something else. Whatever is causing it, you really do need to get it checked.

1 like
Reply

Thank you, I have an appointment later this morning lo discuss this with my gp

Reply

I feel there is a connection between asthma inhalers and reflux. There seems to be so many people suffering with reflux who have asthma. I suffered with reflux, chest pain and breathlessness for over two years before being referred for an endoscopy. I have now been diagnosed with a hiatus hernia and Barrett's Oesophagus so please get your reflux checked out.

Reply

Problem is there are other things that cause reflux. Inevitably we see many cases of it on here because this is a support group for asthmatics, but that doesn't necessarily mean there is a connection. I started to have problems with heartburn and reflux nine years ago, but by then I had had asthma for well over forty years. I also happen to have Joint Hypermobility Syndrome and I was also on the verge of becoming perimenopausal, both of which can increase the risk of reflux. Obesity is another condition which can result in it.

2 likes
Reply

Hi I went to see my gp yesterday, I have told him about my reflux, indigestion etc, I am already on 40m of omaperazole a day with having an hiatus hernia, he said to come off the symbicort and go back on the fostair.. he has made me an appointment with my asthma nurse for the 18th. He laughed and said you are best seen her as she as more idea about asthma and inhalers etc. I went back on to my fostair yesterday. I still have got indigestion, and burping so see how that goes by next week and if still the same will have to go back to the doctors. I may have to have another endoscopy which I don't mind admitting. That terrifies me I've had a few and the doctor had to put me to sleep last time cause I was so worked up 🤔

1 like
Reply

Yes, I've had three of those over the past few years. By the time I had them I had reached the stage of not caring about the procedure, so long as they found out what was causing the awful discomfort and unexplained weight loss I had been experiencing. On the last occasion, like you, I had a general anaesthetic.

If it is the symbicort causing your problems then things should begin to improve. Try not to stress about something that may not be necessary - doing so will not help things to calm down.

Hope things improve for you soon.

1 like
Reply

Thank you

Reply

Thank you

Reply

I was on symbicort & it was useless.

After 4 days in hospital they gave me duoresp spiromax & wow, what a difference.

Haven't used a blue inhaler since.

I also have a salt inhaler to fend off the allergies.

Reply

A salt inhaler? Never heard of those, I'll write these down and ask my asthma nurse.I thank you also had a dry cough for a couple of weeks, driving me mad

Reply

It's Himalayan salt. I'm sceptical & the asthma nurse wasn't convinced when I was in Burton hospital last year & told her what I'd been reading about. All they do is stuff steroids down you. Disgusting things. But I bought a salt inhaler (about £13) when I got out. I'm self employed & I wasn't making enough money so worked as an agency worker at Amazon for 5 months. No problem at all. Look at salt lights too. If I had more money I'd buy one.

Reply

Ahhh, I've heard of the salt lamps, so can you buy the salt inhaler yourself? I'm out of work at the minute so I'm having to be careful of what I buy, yes I agree, my chest as been tight this week but just about coping because I know if I see the doctor the first thing he'll throw at me are steroids and I HATE them, I've put so much weight on since been on them as well as other horrible side effects. But even after I say I don't want them I get ignored and they give them to me. I agree I need to get my air ways open again but wish there was something better than flaming steroids. Thanx for the heads up, I'm seeing my asthma nurse next Monday I will write down what you have said and show it to her

2 likes
Reply

The salt lights are about £10 to £20. The salt inhaler I bought last year was £13 I think. Type "salt inhaler" or "salt therapy" in to google & there is loads to look at.

I also have the duoresp spiromax inhaler & it can be used as a rescue inhaler as well as a preventative inhaler. I found it worked so well that I've never had to use it as a rescue inhaler. I've still got a blue inhaler from the hospital 15 months ago & not needed it.

Reply

Great stuff I will thanx very much

Reply

You may also like...